Alert archive / South Dakota / Wind Advisories in 2012

Wind Advisory 20, NWS Rapid City, SD

April 5, 201215 counties in South Dakota

NWS Rapid City, SD issued this wind advisory at Apr 5, 2012, 2:57 PM MDT for 15 counties in South Dakota. It took effect at Apr 6, 2012, 8:00 AM MDT. It was in force for 33 hr.

The area

The counties it named.

The facts

Issued
Apr 5, 2012, 2:57 PM MDT (20:57 UTC)
In effect from
Apr 6, 2012, 8:00 AM MDT
Expired
Apr 7, 2012, 5:25 PM MDT
In force
33 hr
Issued by
NWS Rapid City, SD

Counties Bennett County, SD, Butte County, SD, Custer County, SD, Fall River County, SD, Haakon County, SD, Harding County, SD, Jackson County, SD, Meade County, SD, Mellette County, SD, Oglala Lakota County, SD, Pennington County, SD, Perkins County, SD, Todd County, SD, Tripp County, SD, Ziebach County, SD

The radar

The Rapid City radar (KUDX), 54 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.0 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2012-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2012-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1655 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

844 
WWUS73 KUNR 052057
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
257 PM MDT THU APR 5 2012

...GUSTY SOUTHERLY WINDS ON FRIDAY...

.A TIGHT PRESSURE GRADIENT WILL BE IN PLACE ACROSS THE SOUTH
DAKOTA PLAINS ON FRIDAY. THIS WILL RESULT IN GUSTY SOUTHERLY WINDS
ACROSS PORTIONS OF THE WESTERN AND SOUTH CENTRAL SOUTH DAKOTA
PLAINS. THE STRONGEST WINDS WILL BE EAST OF A LINE FROM FAITH TO
MARTIN...WHERE GUSTS TO AROUND 45 MPH ARE EXPECTED DURING THE
LATE MORNING AND AFTERNOON HOURS.

SDZ014-032-043-044-046-047-049-061030-
/O.NEW.KUNR.WI.Y.0020.120406T1400Z-120407T0000Z/
ZIEBACH-HAAKON-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
INCLUDING THE CITIES OF...DUPREE...PHILIP...KADOKA...MARTIN...
WHITE RIVER...MISSION...WINNER
257 PM MDT THU APR 5 2012 /357 PM CDT THU APR 5 2012/

...WIND ADVISORY IN EFFECT FROM 8 AM MDT /9 AM CDT/ TO 6 PM MDT
/7 PM CDT/ FRIDAY...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 8 AM MDT /9 AM CDT/ TO 6 PM
MDT /7 PM CDT/ FRIDAY. 

* SOUTHERLY WINDS WILL INCREASE TO 20 TO 35 MPH AFTER SUNRISE.
  GUSTS TO AROUND 45 MPH ARE EXPECTED DURING THE LATE MORNING AND
  AFTERNOON HOURS.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
7 follow-up statements
460 
WWUS73 KUNR 060948
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
348 AM MDT FRI APR 6 2012

.A LOW PRESSURE SYSTEM MOVING THROUGH THE REGION WILL BRING GUSTY
SOUTHERLY TO WESTERLY WINDS TO THE AREA TODAY. THE WINDS WILL
START TO DIMINISH THIS EVENING.

SDZ001-002-012-013-026-027-030-031-041-042-072>074-061800-
/O.EXB.KUNR.WI.Y.0020.120406T1400Z-120407T0300Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-RAPID CITY-
SOUTHERN FOOT HILLS-CUSTER CO PLAINS-PENNINGTON CO PLAINS-
FALL RIVER-SHANNON-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...RAPID CITY...HOT SPRINGS...FOLSOM...
WALL...EDGEMONT...PINE RIDGE...KYLE...STURGIS...UNION CENTER...
HERMOSA
348 AM MDT FRI APR 6 2012

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 9 PM MDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 9 PM MDT
THIS EVENING. 

* SOUTH TO SOUTHWESTERLY WINDS WILL INCREASE TO 25 TO 35 MPH WITH
  GUSTS UP TO 50 MPH THIS MORNING...AND WILL CONTINUE THROUGH THIS
  AFTERNOON. THE WINDS WILL START TO SHIFT TOWARDS THE NORTHWEST
  TOWARDS SUNSET BEFORE STARTING TO DIMINISH LATER THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$

SDZ014-032-043-044-046-047-049-061800-
/O.EXT.KUNR.WI.Y.0020.120406T1400Z-120407T0300Z/
ZIEBACH-HAAKON-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
INCLUDING THE CITIES OF...DUPREE...PHILIP...KADOKA...MARTIN...
WHITE RIVER...MISSION...WINNER
348 AM MDT FRI APR 6 2012 /448 AM CDT FRI APR 6 2012/

...WIND ADVISORY NOW IN EFFECT FROM 8 AM MDT /9 AM CDT/ THIS
MORNING TO 9 PM MDT /10 PM CDT/ THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT FROM 8 AM MDT /9 AM CDT/ THIS
MORNING TO 9 PM MDT /10 PM CDT/ THIS EVENING. 

* SOUTH TO SOUTHWESTERLY WINDS WILL INCREASE TO 25 TO 35 MPH WITH
  GUSTS UP TO 50 MPH THIS MORNING...AND WILL CONTINUE THROUGH THIS
  AFTERNOON. THE WINDS WILL DIMINISH LATER THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
084 
WWUS73 KUNR 061721
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
1121 AM MDT FRI APR 6 2012

.A LOW PRESSURE SYSTEM MOVING THROUGH THE REGION WILL CONTINUE TO
BRING GUSTY SOUTHERLY TO WESTERLY WINDS TO THE AREA TODAY. THE
WINDS WILL START TO DIMINISH THIS EVENING.

SDZ014-032-043-044-046-047-049-070300-
/O.CON.KUNR.WI.Y.0020.000000T0000Z-120407T0300Z/
ZIEBACH-HAAKON-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
INCLUDING THE CITIES OF...DUPREE...PHILIP...KADOKA...MARTIN...
WHITE RIVER...MISSION...WINNER
1121 AM MDT FRI APR 6 2012 /1221 PM CDT FRI APR 6 2012/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT /10 PM CDT/
THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ THIS
EVENING. 

* SOUTH TO SOUTHWESTERLY WINDS OF 25 TO 35 MPH WITH GUSTS UP TO
  50 MPH WILL CONTINUE THROUGH THIS AFTERNOON AND EARLY EVENING.
  THE WINDS WILL DIMINISH LATER THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$

SDZ001-002-012-013-026-027-030-031-041-042-072>074-070300-
/O.CON.KUNR.WI.Y.0020.000000T0000Z-120407T0300Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-RAPID CITY-
SOUTHERN FOOT HILLS-CUSTER CO PLAINS-PENNINGTON CO PLAINS-
FALL RIVER-SHANNON-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...RAPID CITY...HOT SPRINGS...FOLSOM...
WALL...EDGEMONT...PINE RIDGE...KYLE...STURGIS...UNION CENTER...
HERMOSA
1121 AM MDT FRI APR 6 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING. 

* SOUTH TO SOUTHWESTERLY WINDS OF TO 25 TO 35 MPH WITH GUSTS UP TO
  50 MPH WILL CONTINUE THROUGH THIS AFTERNOON. THE WINDS WILL
  START TO SHIFT TOWARDS THE NORTHWEST TOWARDS SUNSET BEFORE
  STARTING TO DIMINISH LATER THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
586 
WWUS73 KUNR 062039
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
239 PM MDT FRI APR 6 2012

.A LOW PRESSURE SYSTEM SLOWLY MOVING THROUGH THE AREA WILL CONTINUE
TO BRING GUSTY SOUTHERLY TO WESTERLY WINDS EARLY THIS EVENING.
ALONG THE SOUTHERN AND EASTERN FOOTHILLS OF THE BLACK HILLS...WINDS
WILL BECOME WEST TO SOUTHWEST AS THE LOW PUSHES EAST AND INCREASE
TO 25 TO 35 WITH GUSTS TO 45 MPH. WINDS WILL GRADUALLY WEAKEN
LATER THIS EVENING ACROSS MUCH OF THE SOUTH DAKOTA PLAINS. ACROSS
NORTHWEST SOUTH DAKOTA...WINDS WILL SWITCH TO THE NORTHWEST AT 25
TO 35 WITH GUSTS TO 50 MPH AND CONTINUE THROUGH THE NIGHT. GUSTY
NORTHWEST WINDS WILL ALSO CONTINUE THROUGH SATURDAY BEFORE
DECREASING SATURDAY EVENING.

SDZ001-002-012>014-073-070600-
/O.EXT.KUNR.WI.Y.0020.000000T0000Z-120408T0300Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...DUPREE...UNION CENTER
239 PM MDT FRI APR 6 2012

...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM MDT SATURDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 9 PM MDT SATURDAY. 

* SOUTHERLY WINDS OF TO 25 TO 35 MPH WITH GUSTS UP TO 50 MPH WILL
  CONTINUE INTO EARLY THIS EVENING. THE WINDS WILL THEN SHIFT
  TOWARDS THE NORTHWEST THIS EVENING...CONTINUING AT 25 TO 35 MPH
  WITH GUSTS TO 50 MPH. THESE WINDS WILL CONTINUE THROUGH SATURDAY
  BEFORE DIMINISHING SATURDAY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$

SDZ026-027-030>032-041>044-046-047-049-072-074-070300-
/O.CON.KUNR.WI.Y.0020.000000T0000Z-120407T0300Z/
RAPID CITY-SOUTHERN FOOT HILLS-CUSTER CO PLAINS-
PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-JACKSON-BENNETT-
MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
HERMOSA FOOT HILLS-
INCLUDING THE CITIES OF...RAPID CITY...HOT SPRINGS...FOLSOM...
WALL...PHILIP...EDGEMONT...PINE RIDGE...KYLE...KADOKA...MARTIN...
WHITE RIVER...MISSION...WINNER...STURGIS...HERMOSA
239 PM MDT FRI APR 6 2012 /339 PM CDT FRI APR 6 2012/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT /10 PM CDT/
THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ THIS
EVENING. 

* SOUTH TO SOUTHWESTERLY WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 
  50 MPH WILL CONTINUE THROUGH THIS AFTERNOON AND EARLY EVENING. 
  THE WINDS WILL DIMINISH LATER THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
485 
WWUS73 KUNR 070250
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
850 PM MDT FRI APR 6 2012

.A STRONG AREA OF LOW PRESSURE WILL CONTINUE MOVING NORTH EASTWARD
IN WESTERN NORTH DAKOTA AND THEN INTO MANITOBA EARLY SATURDAY
MORNING BRINGING STRONG AND GUSTY NORTHWEST WINDS TO NORTHWEST SOUTH
DAKOTA...THROUGH SATURDAY.

SDZ026-027-030>032-041>044-046-047-049-072-074-070400-
/O.CAN.KUNR.WI.Y.0020.000000T0000Z-120407T0300Z/
RAPID CITY-SOUTHERN FOOT HILLS-CUSTER CO PLAINS-
PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-JACKSON-BENNETT-
MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
HERMOSA FOOT HILLS-
INCLUDING THE CITIES OF...RAPID CITY...HOT SPRINGS...FOLSOM...
WALL...PHILIP...EDGEMONT...PINE RIDGE...KYLE...KADOKA...MARTIN...
WHITE RIVER...MISSION...WINNER...STURGIS...HERMOSA
850 PM MDT FRI APR 6 2012 /950 PM CDT FRI APR 6 2012/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS CANCELLED THE WIND
ADVISORY. 

$$

SDZ001-002-012>014-073-071100-
/O.CON.KUNR.WI.Y.0020.000000T0000Z-120408T0300Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...DUPREE...UNION CENTER
850 PM MDT FRI APR 6 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT SATURDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT SATURDAY. 

* NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH WILL
  CONTINUE THROUGH SATURDAY BEFORE DIMINISHING SATURDAY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
043 
WWUS73 KUNR 070935
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
335 AM MDT SAT APR 7 2012

.A STRONG LOW PRESSURE SYSTEM MOVING THROUGH SOUTHERN MANITOBA WILL
BRING GUSTY NORTHWEST WINDS TO THE REGION TODAY.

SDZ031-032-072200-
/O.EXB.KUNR.WI.Y.0020.000000T0000Z-120408T0000Z/
PENNINGTON CO PLAINS-HAAKON-
INCLUDING THE CITIES OF...WALL...PHILIP
335 AM MDT SAT APR 7 2012

...WIND ADVISORY IN EFFECT UNTIL 6 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM MDT THIS EVENING. 

* NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH WILL
  CONTINUE THROUGH THIS AFTERNOON. THE WINDS WILL DIMINISH BY
  EARLY THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$

SDZ001-002-012>014-073-072200-
/O.EXT.KUNR.WI.Y.0020.000000T0000Z-120408T0000Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...DUPREE...UNION CENTER
335 AM MDT SAT APR 7 2012

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM MDT THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM MDT THIS EVENING. 

* NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH WILL
  CONTINUE THROUGH THIS AFTERNOON. THE WINDS WILL DIMINISH BY
  EARLY THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
959 
WWUS73 KUNR 072044
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
244 PM MDT SAT APR 7 2012

.A STRONG LOW PRESSURE SYSTEM MOVING THROUGH SOUTHERN MANITOBA
WILL CONTINUE TO BRING GUSTY NORTHWEST WINDS TO THE REGION LATE
THIS AFTERNOON.

SDZ001-002-012>014-031-032-073-080000-
/O.CON.KUNR.WI.Y.0020.000000T0000Z-120408T0000Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
PENNINGTON CO PLAINS-HAAKON-SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...DUPREE...WALL...PHILIP...UNION CENTER
244 PM MDT SAT APR 7 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING. 

* NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL
  CONTINUE THROUGH LATE THIS AFTERNOON. THE WINDS WILL DIMINISH
  BY EARLY THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
932 
WWUS73 KUNR 072325
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
525 PM MDT SAT APR 7 2012

SDZ001-002-012>014-031-032-073-080030-
/O.CAN.KUNR.WI.Y.0020.000000T0000Z-120408T0000Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
PENNINGTON CO PLAINS-HAAKON-SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...DUPREE...WALL...PHILIP...UNION CENTER
525 PM MDT SAT APR 7 2012

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS CANCELLED THE WIND
ADVISORY.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Apr 5, 11:27 AM MDT, 3 hours 30 minutes earlier.

Area forecast discussion, Apr 5, 11:27 AM MDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1127 AM MDT THU APR 5 2012

.AVIATION.../18Z TAFS/
VFR CONDITIONS THROUGH THE PERIOD. DISTURBED SW UPPER FLOW WILL
CONTINUE OVER THE REGION AS A DEEP UPPER TROUGH REMAINS IN PLACE
OVER THE NW CONUS. A LINGERING/STALLED SFC TROUGH WILL RESIDE OVER
THE WESTERN FA...MAINLY AFFECTING GCC TO 2WX AND POINTS WEST.
WINDS WILL VEER N-NE-E SLOWLY TROUGH THE PERIOD...REMAINING
RELAXED UNTIL SW FLOW ENSUES FRI MORNING. IMPULSE LADEN SW UPPER
FLOW MAY HELP FORCE AN ISOLD SHRA OR TS AT GCC...MAINLY THIS
EVENING AND OVERNIGHT. HOWEVER...LOW PROBS PRECLUDE TAF MENTION
ATTM. OTHERWISE...LOOK FOR SE FLOW TO CONTINUE AT RAP AND MOST OF
WESTERN SD IN THE PERIOD.

&&

.PREV DISCUSSION... /ISSUED 258 AM MDT THU APR 5 2012/

DISCUSSION...LATEST WATER VAPOR IMAGERY IS SHOWING AN UPPER LOW
SPINNING OVER THE PACIFIC NORTHWEST WITH AXIS OF UPPER RIDGE
PUSHING EAST OF THE AREA. IR SATELLITE STILL HAS SOME MID AND HIGH
LEVEL CLOUDINESS OVER THE REGION. CURRENT SURFACE ANALYSIS SHOWS
AN AREA OF LOW PRESSURE OVER CENTRAL WYOMING.

MODELS SOLUTIONS THROUGH TONIGHT ARE CLOSE...HOWEVER AFTER THAT
THERE ARE QUITE A FEW DIFFERENCE. GFS SOLUTION IS SHOWING A
DEEP...CLOSED...STACKED LOW PUSHING INTO EASTERN MONTANA AND WESTERN
NORTH DAKOTA FRIDAY NIGHT AND SATURDAY. THIS SOLUTION COMBINED WITH
THE COLD TEMPERATURES THAT ARE FORECAST WOULD LEAD TO QUITE A BIT OF
SNOW AND WIND TO AREAS TO OUR NORTH. PLUS WITH THIS SOLUTION...THE
PLAINS OF SOUTH DAKOTA WOULD SEE VERY WINDY CONDITIONS ON SATURDAY.
HOWEVER...THE NAM AND SREF SOLUTION ARE QUITE DIFFERENT AND KEEP THE
FLOW FASTER AND DON/T DEVELOP A CLOSED 500 MB LOW. THIS SOLUTION
WILL STILL LEADS TO WINDY CONDITIONS ON SATURDAY...BUT NOT AS
EXTREME. WITH THE CORE OF THE TROF PASSING NORTH OF THE AREA...WE
SHOULD STAY IN THE WARMER SECTOR OF THE STORM. CHANCES FOR SNOW WILL
BE LIMITED TO NORTHEASTERN WYOMING...THE BLACK HILLS AND FAR
NORTHWESTERN SOUTH DAKOTA. LATEST ECMWF SPLITS THE DIFFERENCE
BETWEEN THE GFS AND NAM.

FOR TODAY...A WEAK COLD FRONT WILL MOVE INTO NORTHEASTERN WYOMING
THIS MORNING AND THEN BECOME STATIONARY. WINDS WILL PROBABLY SHIFT
TO THE NW BEHIND THE FRONT. ISOLD AFTERNOON THUNDERSTORMS WILL BE
POSSIBLE OVER THE BLACK HILLS WITH THE WEAK FRONT IN PLACE.
SOUTHERLY WINDS WILL REMAIN IN PLACE ACROSS MOST OF WESTERN SD WITH
GUSTS TO ABOUT 30KT LIKELY OVER THE SOUTH DAKOTA PLAINS DURING THE
AFTERNOON HOURS.

APPROACHING STORM SYSTEM TO THE WEST WILL BRING A GOOD CHANCE FOR
SHOWERS AND A FEW THUNDERSTORMS TO THE AREA. THE BEST CHANCES LOOK
TO BE FRIDAY AFTERNOON AND EVENING AS THE STRONGER PORTION OF THE
TROF MOVES THROUGH. AT THIS TIME THE THREAT FOR SEVERE STORMS TODAY
LOOKS TO BE MINIMAL. HOWEVER ON FRIDAY WE WILL HAVE A SLIGHTLY
BETTER CHANCE OF SEEING A FEW STORMS WITH HAIL AND GUSTY WINDS.

EXTENDED...AN UPPER LEVEL RIDGE BUILDING INTO THE ROCKIES ON
SUNDAY WILL SHIFT INTO THE NRN PLAINS FOR THE FIRST HALF OF NEXT
WEEK...BRINGING DRY WX AND ABOVE AVERAGE TEMPS. THERE IS A SMALL
CHANCE FOR -SHRA AROUND MIDWEEK AS THEIR IS SOME MODEL SUPPORT FOR
ENERGY MOVING THROUGH THE RIDGE AROUND THAT TIME.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...01
LONG TERM...JOHNSON
AVIATION...JC
Hazardous weather outlook, Apr 5, 4:44 AM MDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
444 AM MDT THU APR 5 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
444 AM MDT (544 AM CDT) THU APR 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT WILL STALL OVER NORTHWESTERN SOUTH DAKOTA AND THE
BLACK HILLS TODAY. EAST OF THE FRONT...EXPECT WARM TEMPERATURES AND
BREEZY SOUTHERLY WINDS. AREAS WEST OF THE FRONT WILL HAVE LIGHTER
WINDS AND SLIGHTLY COOLER TEMPERATURES. WITH THIS FRONT SITTING OVER
THE AREA PROVIDING LIFT AND INSTABILITY...ISOLATED THUNDERSTORMS
ARE POSSIBLE OVER THE BLACK HILLS THIS AFTERNOON. THE CHANCE FOR
SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE INTO TONIGHT FOR
NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA. AT THIS TIME THE
THREAT FOR SEVERE STORMS LOOKS TO BE MINIMAL. HOWEVER A STORM OR TWO
MAY CONTAIN HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN APPROACHING STORM SYSTEM FROM THE WEST WILL BRING WINDY
CONDITIONS AND A GOOD CHANCE FOR SHOWERS AND A FEW THUNDERSTORMS
FRIDAY AND FRIDAY NIGHT. SOME OF THESE STORMS MAY CONTAIN GUSTY WINDS
AND HAIL...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.
NORTHEASTERN WYOMING...THE BLACK HILLS AND PORTIONS OF NORTHWESTERN
SOUTH DAKOTA MAY SEE A LITTLE SNOW AS WELL LATE FRIDAY NIGHT INTO
SATURDAY MORNING. WINDY CONDITIONS ARE AGAIN EXPECTED ON SATURDAY AS
THE STORM SYSTEM EXITS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

Nearby

Wind Advisories in South Dakota, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.